Alert archive / Minnesota / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 65, NWS Grand Forks, ND

July 24, 2013Marshall County, Pennington County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 24, 2013, 3:33 PM CDT for Marshall County, Pennington County, Minnesota. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2013, 3:33 PM CDT (20:33 UTC)
Expired
Jul 24, 2013, 4:30 PM CDT
In force
57 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Marshall County, MN, Pennington County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 117 km from the middle of the area, began a volume at 20:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 3:45 PM CDTHAIL 0.754 Ne Rosewood, MNA FAIR AMOUNT OF PENNY SIZED HAIL THAT DRIFTED AND CAUSED SOME MINOR GARDEN DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.6 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2013-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 94 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2013-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
94 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
1156 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

197 
WUUS53 KFGF 242033
SVRFGF
MNC089-113-242130-
/O.NEW.KFGF.SV.W.0065.130724T2033Z-130724T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
333 PM CDT WED JUL 24 2013

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MARSHALL COUNTY IN NORTHWEST MINNESOTA...
  CENTRAL PENNINGTON COUNTY IN NORTHWEST MINNESOTA...

* UNTIL 430 PM CDT

* AT 329 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 15 MILES
  NORTHWEST OF THIEF RIVER FALLS...AND MOVING SOUTHEAST AT 25 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ROSEWOOD AND HOLT AROUND 345 PM CDT.
  DAKOTA JUNCTION AROUND 400 PM CDT.
  THIEF RIVER FALLS AROUND 405 PM CDT.
  MAVIE AND HAZEL AROUND 420 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4812 9577 4797 9605 4826 9653 4840 9635
TIME...MOT...LOC 2033Z 312DEG 21KT 4827 9633

HAIL...1.00IN
WIND...<50MPH

$$

JK
2 follow-up statements
594 
WWUS53 KFGF 242056
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
356 PM CDT WED JUL 24 2013

MNC089-113-242130-
/O.CON.KFGF.SV.W.0065.000000T0000Z-130724T2130Z/
PENNINGTON MN-MARSHALL MN-
356 PM CDT WED JUL 24 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
MARSHALL AND CENTRAL PENNINGTON COUNTIES UNTIL 430 PM CDT...

AT 353 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DAKOTA
JUNCTION...AND MOVING SOUTHEAST AT 25 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  THIEF RIVER FALLS AROUND 405 PM CDT.
  MAVIE AROUND 425 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4821 9634 4829 9620 4812 9577 4797 9605
TIME...MOT...LOC 2056Z 308DEG 20KT 4820 9618

HAIL...1.00IN
WIND...<50MPH

$$

JK
436 
WWUS53 KFGF 242115
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
415 PM CDT WED JUL 24 2013

MNC089-113-242125-
/O.CAN.KFGF.SV.W.0065.000000T0000Z-130724T2130Z/
PENNINGTON MN-MARSHALL MN-
415 PM CDT WED JUL 24 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARSHALL AND 
CENTRAL PENNINGTON COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4821 9634 4829 9620 4812 9577 4797 9605
TIME...MOT...LOC 2115Z 308DEG 20KT 4813 9599

$$

VG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 2:44 PM CDT, 49 minutes earlier.

Area forecast discussion, Jul 24, 2:44 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
244 PM CDT WED JUL 24 2013

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 245 PM CDT WED JUL 24 2013

THE MAIN CHALLENGE WILL BE CONVECTION THIS EVENING THROUGH
THURSDAY...THEN TEMPS BEHIND A STRONG COLD FRONT. MODELS ARE IN
VERY GOOD OVERALL AGREEMENT WITH NO MAJOR DIFFERENCES NOTED.

FOR THE REST OF THIS AFTERNOON AND TONIGHT...EXPECT ISOLATED TO
SCATTERED SHOWERS AND STORMS MAINLY IN THE NORTHERN 1/3 OF THE
AREA. THERE WILL BE SFC BASED CAPE AROUND 1500 J/KG THROUGH MUCH
OF THE EVENING...ALONG WITH 40KT OF DEEP LAYERED SHEAR. THE MAIN
SHORTWAVE SHOULD NOT COME THROUGH UNTIL LATER TONIGHT...AND FAIRLY
WEAK MID LEVEL LAPSE RATES SHOULD CAUSE FAIRLY SHORT LIVED
UPDRAFTS. CAN/T RULE OUT SOME STRONG STORMS THOUGH WITH A FEW
HAIL/WIND REPORTS POSSIBLE GIVEN THE TIME OF YEAR AND CONVECTIVE
PARAMETERS.

ON THU... A COLD FRONT WILL MOVE THROUGH THE REGION ALONG WITH
SHOWERS AND STORMS. GIVEN THE STRONG FRONT...AND INSTABILITY AHEAD
OF THE FRONT...A FEW STORMS COULD BE STRONG TO SEVERE THROUGH
EARLY AFTERNOON. THERE WILL ALSO BE STRONG FORCING MAINLY IN THE
NORTH NEAR THE SHORTWAVE. WINDS SHOULD INCREASE AND IT COULD
BECOME WINDY BY AFTERNOON WITH TEMPS PERHAPS FALLING IN THE NORTH.

FOR THU NIGHT...SOME WRAPAROUND SHOWERS ARE POSSIBLE BEHIND THE
FRONT MAINLY IN NW MN. TEMPS WILL COOL WELL BELOW NORMAL IN THE
NORTH BEHIND THE FRONT...ALTHOUGH WINDS SHOULD REMAIN HIGH ENOUGH
TO PREVENT IT FROM GETTING TOO COLD.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 245 PM CDT WED JUL 24 2013

FOR FRI AND SAT...EXPECT UNSEASONABLY COLD AIR TO BE OVER THE
REGION WITH TEMPS WELL BELOW NORMAL. WE SHOULD APPROACH RECORD
COLD LEVELS FRI NIGHT...WITH THE RECORD IN FARGO OF 46...45 IN GFK
AND 42 AT THE GRAND FORKS NWS OFFICE (FGF). THERE COULD ALSO BE
SOME LINGERING SHOWERS ON FRI MAINLY ALONG AND EAST OF THE
VALLEY...AND NORTHERLY WINDS WILL MAKE FOR A CHILLY DAY WITH LOW
CONVECTIVE TEMPS AND CLOUDS.

FOR SATURDAY NIGHT THROUGH WEDNESDAY THE 12Z GFS SEEMS TO HAVE COME
AROUND TO THE 00Z ECMWF. THIS BASICALLY MEANS THAT THE MID LEVEL
RIDGE OVER THE MIDSECTION OF THE COUNTRY WILL FLATTEN SHIFTING THE
FLOW TO MORE OF A ZONAL REGIME. WITH RIDGING OVER THE FA SAT NIGHT
INTO EARLY SUNDAY WILL MAINTAIN THE DRY FORECAST. SOME PCPN MAY
REACH INTO THE KDVL REGION BY SUNDAY AFTERNOON. MODELS THEN SEEM TO
AGREE WITH DECENT PCPN CHANCES MON/MON NIGHT THEN BY TUE/WED THE GFS
DRIES IT OUT WHILE THE EMCWF REMAINS WET. NATIONAL GUIDANCE SEEMS TO
SPLIT THE DIFFERENCE AND THAT MAKES SENSE FOR TODAY. TEMPS LOOK TO
STAY A LITTLE COOLER THAN NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1225 PM CDT WED JUL 24 2013

CURRENTLY HAVE A FEW SHOWERS JUST TO THE NORTH OF THIEF RIVER FALLS
WHICH ARE SLIDING SOUTHEAST. THINK THEY WILL JUST MISS KTVF AND KBJI
BUT WILL CONTINUE TO MONITOR. COULD BE MORE SHOWER/TSTM DEVELOPMENT
THIS AFTERNOON BUT CONFIDENCE ON ANY OF THEM HITTING ONE OF THE TAF
SITES IS NOT HIGH SO WILL NOT MENTION. OTHERWISE THERE SHOULD BE
SOME CLOUD COVER LINGERING OVERNIGHT WITH LIGHT WINDS. EXPECTING A
FRONTAL PASSAGE ON THU WHICH WILL SWITCH WINDS TO THE NW.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SHORT TERM...DK
LONG TERM...GODON/DK
AVIATION...GODON
Hazardous weather outlook, Jul 24, 6:41 AM CDT, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
641 AM CDT WED JUL 24 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-251145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
641 AM CDT WED JUL 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
REGION...MAINLY THIS AFTERNOON AS AN AREA OF LOW PRESSURE
APPROACHES. BEST POTENTIAL FOR STORMS WILL BE ALONG AND EAST OF
THE VALLEY. WHILE SEVERE STORMS ARE NOT ANTICIPATED SOME OF THE
STRONGER STORMS MAY PRODUCE GUSTY WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

In the hours before

Local storm report, Jul 24, 10:15 AM CDT, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1015 AM CDT WED JUL 24 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 AM     TORNADO          4 ESE MAHNOMEN          47.29N 95.89W
07/22/2013  F2               MAHNOMEN           MN   NWS STORM SURVEY

            TORNADO DAMAGE PATH LENGTH WAS AN INTERMITTEN 18 MILES
            WITH A PATH WIDTH OF 20 TO 150 YARDS FROM 4 ESE OF
            MAHNOMEN TO 4 MILES WNW OF ZERKEL FROM APPROXIMATELY
            150AM TO 230AM. DAMAGE PEAKED AT AN EF2 RATING WITH WIND
            SPEEDS IN THE 115 TO 120 MPH RANGE. THIS WAS INDICATED
            WHERE A POLE BARN WAS COMPLETELY DESTROYED AND FARM
            EQUIPMENT LOFTED.

0345 AM     TSTM WND DMG     8 S AKELEY              46.88N 94.73W
07/22/2013                   HUBBARD            MN   PUBLIC

            NUMEROUS TREE DAMAGE ALONG WITH SOME TIN ROOFING PEELED
            OFF OF A SHED. TIME ESTIMATED FROM RADAR.

&&

JKAISER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 4:05 PM CDTSevere Thunderstorm WarningFGFKittson, Roseau40 min
Jul 24, 6:25 PM CDTSpecial Weather StatementFGFClearwater65 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.